Purchase this article with an account.
S.H. Rah, K.G. Lee, J.H. Lee, J.Y. Oh, M.S. Han; Drug-induced Extraocular MyotoxicityAssociated with Diplopia after Cataract Surgery in the Rabbits . Invest. Ophthalmol. Vis. Sci. 2003;44(13):2758.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
Purpose: To assess the myotoxicity of local anesthetics and antibiotics which are considered as the main causes of diplopia and extraocular motility disturbance following cataract surgery. Subjects & Methods: A total of 48 rabbits were classified into 4 groups. The control group received an injection of 0.3 ml normal saline in the subconjunctival space above the superior rectus muscle. The first experimental group received an injection of the same amount of a local anesthetic (2% lidocaine) in the same manner as the control group. The second experimental group received an injection of 0.3 ml of a local anesthetic directly into the extraocular muscle (superior rectus muscle). The third experimental group received an injection of 0.3 ml of an antibiotic (gentamicin) in the subconjunctival space above the superior rectus muscle. Histologic and electron microscopic changes following the injections were compared over time for each group. Results: Light microscopic findings showed that subconjunctival injections of antibiotics caused the most severe inflammatory and fibrosis reactions of the muscular fascicle, whereas subconjunctival injections of local anesthetics led to the least damage of the muscular fascicle and less infiltration of inflammatory cells. Changes in histological findings over time showed that at 1 week following the injections, muscle fibers with necrosis and inflammatory cells existed together. Basophilic myogenous satellite cells began to be found thereafter, indicating regeneration of the damaged muscles. At 2 and 4 weeks, the group injected with antibiotics showed local and consistent infiltration of inflammatory cells and fibrosis, whereas the groups injected with anesthetics showed regeneration of most of the damaged fascicle. Conclusions: In terms of temporary or permanent diplopia following an injection of local anesthetics or antibiotics after cataract surgery, evidence that toxicity of anesthetics or antibiotics on extraocular muscle contributes to muscular damage could be inferred from the histological findings. Key words : Diplopia, Gentamicin, Lidocaine, Myotoxicity
This PDF is available to Subscribers Only